Funnel Cloud, New Madrid
- When
- May 17, 3:50 PM CST
- Where
- New Madrid County, 1.38 mi S of Risco
- Reported by
- Emergency Manager
- Coordinates
- 36.550, -89.820
Several reports of cold air funnel observations were made in Risco.
Several funnel clouds were spotted in New Madrid County with afternoon thunderstorms on the 17th. A weak upper low was drifting eastward in the Mid-South.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Several funnel clouds were spotted in New Madrid County with afternoon thunderstorms on the 17th. A weak upper low was drifting eastward in the Mid-South. The funnel clouds attracted attention, resulting in several photos submitted with reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 12:45 PM CST, 3 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 145 PM CDT Fri May 17 2024 .KEY MESSAGES... - Fog may form later tonight. Locally dense fog cannot be ruled out. - A few showers and thunderstorms may affect the region Saturday, especially west Kentucky. Sunday and Monday should be mainly dry. - Active weather pattern sets up next week, with strong thunderstorms possible during the mid week period. && .DISCUSSION... Issued at 145 PM CDT Fri May 17 2024 An active weather pattern will remain established across the CONUS. A weak upper low over the southern Plains will drift slowly east, northeast tonight through Saturday. Additional shower and thunderstorm activity should be mainly diurnally driven. For the rest of this afternoon, best chances should be over parts of SEMO with slight chances elsewhere. Saturday, the best chance will be across west KY where better moisture will be established. Forecast soundings suggest fog formation is likely tonight for some of the area. Conditions seems favorable as SFC-1km flow will be quite weak, with temperatures headed below crossover values, with weak high pressure overhead and wet ground conditions due to rainfall. This will be something for the evening and overnight shift to monitor. We do mention it in the forecast. Sunday and Monday should be mainly dry with ridging in place. The pattern then becomes active beginning Tuesday and continuing for the rest of next week. There are some notable differences beyond Wednesday in terms of precip chances. The GFS/GEFS tends drier beginning Thursday while the non U.S. models and their ensemble means suggest it will remain unsettled with shower and thunderstorm chances. The NBM accounts for those chances and for now we will let them run, especially since WPC's long range PoPs essentially mirror the NBM (suggesting there's not enough confidence to try and improve on the going PoP values). Temperatures will be mostly above average. It will be noticeably warmer and humid Sunday through Tuesday with highs in the upper 80s to around 90, and dew points mostly in the mid 60s. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 145 PM CDT Fri May 17 2024 Mainly VFR to locally MVFR cigs are anticipated the rest of the afternoon, with widely scattered convection forecast through early evening. Light winds and wet ground conditions tonight may lead to fog, at times locally dense. Conditions should improve Saturday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...CN AVIATION...CN
Hazardous Weather Outlook National Weather Service Paducah KY 129 PM CDT Fri May 17 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 129 PM CDT Fri May 17 2024 /229 PM EDT Fri May 17 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight. There is a chance for additional showers and thunderstorms this afternoon and evening. Locally heavy rain is possible. It should be mainly dry later tonight. Overnight, conditions will become favorable for fog development. Dense fog may form in some areas. A Dense Fog Advisory may required. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of showers and thunderstorms Saturday, with the best chance across west Kentucky. The next chance of thunderstorms arrives late Monday night and continues through much of next week. Some of the forecast guidance shows there is a possibility of strong to severe storms around mid week. Wednesday seems to be the most likely day. However forecast confidence remains below average for that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through the weekend.
The Paducah radar (KPAH), 110 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
3 funnel cloud. Local standard time, as filed.
Several reports of cold air funnel observations were made in Risco.
A cold air funnel was viewed over Catron, viewed from the Lilbourn area.
A cold air funnel was observed south of East Prairie along Hwy BB near the Mississippi - New Madrid County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181948, 1181950, 1181951.